I’m anxious about appetite loss while on ADHD medication
Besides the zombie effect, parent’s biggest concern is usually the decrease in appetite that children sometimes experience soon after the medicine is started. This is a common side effect, and often occurs at lunch, when the medicine is at its most active state.
It’s important to know that this is not usually a long lasting problem, and although it can be associated with weight loss, that is almost always temporary too. We call it the checkmark effect, a small decrease in weight on the growth chart followed by resuming normal weight gain. It’s also reassuring that this almost never results in any problems with the child’s overall growth or development.
There are a couple of places that you can troubleshoot this side effect, and the first, which we’ve already mentioned, is to give the medication seven days a week. If you give the child the weekend to eat more, then what happens is you’ve reset that side effect back for Monday, so that the appetite suppression is reset to start all over again.
The other trick is to give a small amount of protein calorie rich food at lunch. Two examples, a cheese stick or a peanut butter and jelly sandwich, or half of one, heavy on the peanut butter. This really helps the child feel protein fuel through the afternoon, and decreases the risk of weight loss over time.
This information should not be relied upon as a substitute for personal medical advice, diagnosis or treatment. Use the information provided on this site solely at your own risk. If you have any concerns about your health, please consult with a physician.
James Wiley is the founder of FocusMD. Focus is devoted to the diagnosis and treatment of ADHD and related problem patients. They provide objective testing, medical treatment as well as behavior modification strategies to help or patients transform from frustration to focus. To find a FocusMD clinic visit http://staging.focusmd.fortyapp.com/
Like us on Facebook
Follow us on Twitter
Pin with us on Pinterest